Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 72, NWS Morristown, TN

June 23, 20185 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 23, 2018, 2:36 PM EDT for 5 counties in Tennessee. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2018, 2:36 PM EDT (18:36 UTC)
Expired
Jun 23, 2018, 3:15 PM EDT
In force
39 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bradley County, TN, Hamilton County, TN, McMinn County, TN, Meigs County, TN, Polk County, TN

The radar

The Northeast Alabama radar (KHTX), 136 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 2:40 PM EDTTSTM WND DMGCleveland, TNNUMEROUS TREES DOWN...SOME DAMAGING STRUCTURES, SOME BLOCKING ROADS.
Jun 23, 3:05 PM EDTTSTM WND DMGRiceville, TNSEVERAL TREES DOWN AROUND THE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 12:09 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.6 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 670 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
670 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

664 
WUUS54 KMRX 231836
SVRMRX
TNC011-065-107-121-139-231915-
/O.NEW.KMRX.SV.W.0072.180623T1836Z-180623T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
236 PM EDT SAT JUN 23 2018

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Bradley County in east Tennessee...
  Polk County in east Tennessee...
  Southwestern Meigs County in east Tennessee...
  Southern McMinn County in east Tennessee...
  Northeastern Hamilton County in east Tennessee...

* Until 315 PM EDT.

* At 236 PM EDT, severe thunderstorms were located along a line
  extending from 10 miles northeast of Soddy-Daisy to near Wildwood
  Lake to 8 miles east of Cohutta, moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Cleveland, Benton, Ducktown, Etowah, Charleston, East Cleveland,
  Wildwood Lake, South Cleveland, Calhoun, William L. Davenport
  Refuge, Waterville, Big Frog Mountain, Hillsview, Parksville,
  Copperhill, Archville, Birchwood, Dentville, Riceville and
  Conasauga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3499 8484 3509 8485 3537 8512 3541 8457
      3531 8447 3529 8450 3525 8441 3515 8430
      3499 8433
TIME...MOT...LOC 1836Z 261DEG 46KT 3532 8501 3510 8481 3498 8480 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
769 
WWUS54 KMRX 231859
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
259 PM EDT SAT JUN 23 2018

TNC065-231908-
/O.CAN.KMRX.SV.W.0072.000000T0000Z-180623T1915Z/
Hamilton TN-
259 PM EDT SAT JUN 23 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HAMILTON COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 400 PM EDT for
east Tennessee.

LAT...LON 3499 8477 3509 8480 3538 8494 3541 8457
      3531 8447 3529 8450 3525 8441 3515 8430
      3499 8433
TIME...MOT...LOC 1858Z 270DEG 46KT 3535 8474 3513 8454 3501 8453 

$$

TNC011-107-121-139-231915-
/O.CON.KMRX.SV.W.0072.000000T0000Z-180623T1915Z/
Bradley TN-Polk TN-Meigs TN-McMinn TN-
259 PM EDT SAT JUN 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR EASTERN BRADLEY...POLK...SOUTH CENTRAL MEIGS AND SOUTHERN MCMINN
COUNTIES...

At 258 PM EDT, severe thunderstorms were located along a line
extending from near Charleston to 6 miles southeast of Benton to 8
miles west of Ducktown, moving east at 55 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Cleveland, Benton, Ducktown, Etowah, Charleston, Calhoun, William L.
Davenport Refuge, Riceville, Conasauga, Big Frog Mountain, Hillsview,
Parksville, Turtletown, Reliance, Copperhill, Archville, Hiwassee
Ocoee State Park, Tasso and Dentville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3499 8477 3509 8480 3538 8494 3541 8457
      3531 8447 3529 8450 3525 8441 3515 8430
      3499 8433
TIME...MOT...LOC 1858Z 270DEG 46KT 3535 8474 3513 8454 3501 8453 

HAIL...0.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 1:32 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 23, 1:32 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
132 PM EDT Sat Jun 23 2018

.AVIATION...Plenty of moisture will linger over the area. Will be
some convection around at times, but timing, other than current
convection approaching CHA, is still difficult. Right now appears
there will be some convection around this afternoon, then again
late tonight into Sunday. MVFR cig/vis look likely for a period
again late tonight into early Sunday all sites.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, Jun 23, 3:43 AM EDT, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
343 AM EDT Sat Jun 23 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-240745-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
343 AM EDT Sat Jun 23 2018 /243 AM CDT Sat Jun 23 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

Strong to severe storms will be possible late this afternoon and
evening. Damaging winds will be the main threat with these
storms. Hail up to quarter size and localized flash flooding will
also be possible. The main threat for severe weather will be along
and south of Interstate 40.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few strong to marginally severe storms will also be possible
Sunday afternoons. Damaging winds will be the main threat with
these storms. Hail up to quarter size will also be possible. Heavy
rainfall will also lead to localized flash flooding especially in
areas of poor drainage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

In the hours before

Special weather statement, Jun 23, 1:18 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Morristown TN
1218 PM CDT SAT JUN 23 2018

TNZ098-231800-
Marion TN-
1218 PM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 100 PM CDT...

At 1218 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cowan to 11 miles west of Bridgeport to
near Stevenson. Movement was northeast at 40 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Jasper, South Pittsburg, Whitwell, Kimball, Monteagle, Powells
Crossroads, Orme, Martin Springs, Fiery Gizzard State Park, Haletown
(guild), Griffith Creek, Chimneys State Park, Hicks Gap State Park,
Sequatchie Cave, Foster Falls State Park, New Hope and Lone Oak.

A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
east Tennessee.

LAT...LON 3524 8584 3524 8582 3522 8577 3522 8574
      3524 8569 3529 8571 3532 8556 3530 8555
      3527 8549 3527 8546 3520 8539 3504 8540
      3501 8542 3498 8548 3499 8586 3522 8586
      3522 8587
TIME...MOT...LOC 1718Z 242DEG 36KT 3514 8599 3498 8591 3484 8590
Local storm report, Jun 23, 1:56 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
156 PM EDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     JASPER                  35.06N 85.63W
06/23/2018                   MARION             TN   911 CALL CENTER

            WIDESPREAD WIND DAMAGE TO TREES ACROSS THE COUNTY.

&&

GCARRIN

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 1:18 PM EDTSpecial Weather StatementMRXMarion42 min
Jun 23, 1:35 PM EDTSevere Thunderstorm WarningMRXMarion40 min
Jun 23, 1:54 PM EDTSevere Thunderstorm WarningMRXBledsoe, Bradley, Hamilton, Marion, Sequatchie51 min
Jun 23, 2:39 PM EDTSpecial Weather StatementMRXBledsoe, McMinn, Meigs, Rhea51 min
Jun 23, 2:52 PM EDTSevere Thunderstorm WarningMRXMcMinn, Meigs, Rhea38 min
Jun 23, 2:57 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe, Polk48 min
Jun 23, 3:11 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe49 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.